Minnesota, 2022

High Wind and Strong Wind in Minnesota, February 18, 2022

February 18, 2022 · NWS ARX · 6 events in 6 counties and zones

A strong cold front moved across southeast Minnesota during the afternoon of February 18th. Behind this front, northwest winds with gusts of 50 to 60 mph buffeted the area into the early evening.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong cold front moved across southeast Minnesota during the afternoon of February 18th. Behind this front, northwest winds with gusts of 50 to 60 mph buffeted the area into the early evening. The automated weather observing equipment at the Rochester (Olmsted County) airport measured a gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 18, 2:39 PM CST, 36 minutes earlier.

Area forecast discussion, Feb 18, 2:39 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
239 PM CST Fri Feb 18 2022

.DISCUSSION...(This evening through Friday)
Issued at 239 PM CST Fri Feb 18 2022

- Very strong winds late this afternoon and evening with gusts of
  up to 50 mph.

- A band of snow or snow showers moves over the area through late
  this afternoon may lead to brief visibility reductions,
  especially over southeast Minnesota and northeast Iowa.

- A prolonged snow event expected Monday and Tuesday with
  accumulating snow likely across the whole forecast area.

Latest water vapor satellite imagery shows vigorous shortwave trough
over northern Minnesota/southern Ontario Canada. Decent forcing/lift
with the shortwave trough has produced a fast moving band of snow
extending from central Wisconsin into northeast Iowa. Strong
subsidence behind the band of snow as evident of drying per water
satellite imagery. This subsidence is mixing winds down aloft and
combined tightening of pressure gradient over northern/central
Minnesota...wind gusts of 35 to 45 knots are occurring over
central/northwest Minnesota.

The vigorous shortwave trough will track quickly across the Upper
Great Lakes Region this evening/tonight. Snow band associated with
shortwave trough will move quickly across much of the forecast area
late this afternoon/this evening. However...the strongest winds are
associated with the strong subsidence behind the snow band. Expect
the pressure gradient to tighten/strong winds to push into the
forecast area late this afternoon and evening. Snow showers behind
the snow band along with the strong winds could produce brief
reduction in visibilities. Bufkit soundings suggest a brief period
of convective snow showers across the forecast through this evening.
Then...diminish quickly after 03z...as shortwave trough moves east
of forecast area and pressure gradient begins to slacken.

Strong cold air advects in behind the shortwave trough...as 18.12z
GFS/NAM indicate 925mb temperatures falling to minus 19 to minus 21
degrees celsius by 12z Saturday. This cold airmass will be
short lived as west to east zonal flow develops after 18z
Saturday and allows for southwesterly flow near the surface to
advect warmer air into the forecast area Saturday night into
Sunday. 925mb temperatures warm to around zero to plus 5 degrees
celsius by Sunday. High temperatures are expected to be in the
upper 30s to upper 40s.

Next concern is upper level trough digging over the western United
States and develop southwesterly flow aloft. Sunday night into
Monday. Surface low develops over the lee-side of the Rocky
Mountains Monday. With upper level trough digging over the southwest
and surface low developing on the lee-side of the Rockies...surface
warm front slowly tracks south and cooler air filters into the
forecast area. With decent isentropic lift/forcing...precipitation
should spread over the forecast area Monday. Bufkit soundings during
this time frame indicate a loss of ice briefly during the daytime
hours. Light freezing rain/drizzle will be possible...with ice
accumulations less than five hundredths of an inch.

Main forecast concern Monday night through Friday are snow chances
through much of the forecast period. The deterministic 18.12z
GFS/ECMWF/GEM are in decent agreement in continuing to dig upper
level trough over the southwest United States and tracking the upper
level trough slowly into the central United States during the
period. Several impulses embedded in the southwesterly flow aloft
move into the Upper Midwest during the period. Main surface features
associated with the impulses track over the Central Plains
States. The forecast area will be on the northern periphery of
the surface low/features Monday night/Tuesday and allow all the
precipitation to change over to all snow Monday night into
Tuesday. A break in snow chances occur Wednesday...as shortwave
ridge builds over the Central United States. Then...another
impulse moves into the Central Plains States Thursday into Friday
and spreads another round of light snow across much of the
forecast area. Temperatures through the forecast period remain
below normal...as the latest 18.06z NAEFS suggest standard
anomalies of minus 1 to minus 2 over the forecast area. High
temperatures will generally be in the teens to middle 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1110 AM CST Fri Feb 18 2022

A period of snow showers will impact terminals this afternoon in
association with a strong cold front. A period of IFR vsbys is
expected with snow showers, potentially even briefly as low as
1/4 to 1/2 mile. Although snow will be short-lived, blowing snow
could accompany the snow showers, especially at KRST for a short
time. Gusty SW winds will become NW and increase to 20-30G40 kts
through the evening before slowly diminishing. MVFR ceilings are
also for a time before conditions trend to VFR this evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until midnight CST tonight for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Winter Weather Advisory until 10 PM CST this evening for MNZ086-
     087-094-095.

     Wind Advisory until midnight CST tonight for MNZ079-088-096.

IA...Winter Weather Advisory until 10 PM CST this evening for
     IAZ008>010-018-019-029.

     Wind Advisory until midnight CST tonight for IAZ011-030.

&&

DISCUSSION...DTJ
AVIATION...JM
Hazardous weather outlook, Feb 18, 3:18 AM CST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
318 AM CST Fri Feb 18 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
318 AM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong west to northwest winds of 20 to 30 mph with gusts to 50
mph are expected this afternoon and evening. This could make
travel difficult for high profile vehicles and blow around
unsecured objects.

A narrow band of light to moderate snow also moves through from
northwest to southeast during the afternoon. The combination of
strong winds and falling snow may lead to brief visibility
reductions, especially across southeast Minnesota and northeast
Iowa where visibilities in snow squalls may fall below a quarter
of a mile for a very short time.

Much colder air arrives in the wake of this system and could lead
to a flash freeze on any roads that are wet from melting snow.

Wind chills tonight may fall as low as 20 to 25 below zero,
especially across southeast Minnesota and central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional accumulating snow is possible on Monday and Tuesday,
though details on timing and amounts remain unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Any impacts from the falling snow and winds would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Dodge

When
February 18, 3:15 PM CST to 7:00 PM CST
Where
Dodge forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Wind gusts of 40 to 55 mph buffeted Dodge County during the late afternoon and early evening. The highest recorded gust was 55 mph by a mesonet station near Kasson.

Strong Wind, Wabasha

When
February 18, 3:30 PM CST to 7:45 PM CST
Where
Wabasha forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
Mesonet
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Wind gusts of 40 to 55 mph buffeted Wabasha County during the late afternoon and evening. The highest recorded wind gust was 54 mph by a mesonet station near Zumbro Falls.

High Wind, Olmsted

When
February 18, 3:50 PM CST to 8:00 PM CST
Where
Olmsted forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Wind gusts of 40 to 60 mph buffeted Olmsted County during the late afternoon and evening. The highest recorded wind gust was 60 mph by the automated weather observing equipment at the Rochester airport.

Strong Wind, Fillmore

When
February 18, 4:15 PM CST to 8:15 PM CST
Where
Fillmore forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
Mesonet
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Wind gusts of 40 to 55 mph buffeted Fillmore County during the late afternoon and evening. The highest recorded wind gust was 55 mph by a mesonet station near Canton.

Strong Wind, Winona

When
February 18, 4:30 PM CST to 8:30 PM CST
Where
Winona forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph buffeted Winona County during the late afternoon and evening. The highest recorded wind gust was 51 mph by a mesonet station near Ridgeway.

Strong Wind, Mower

When
February 18, 4:45 PM CST to 7:45 PM CST
Where
Mower forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Mesonet
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph buffeted Mower County during the late afternoon and evening. The highest recorded wind gust was 52 mph by a mesonet station near Dexter.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007760, 1007766, 1007763, 1007761, 1007767, 1007762.